Tornadoes · United States · Alabama · 2012
EF1 tornado, Braggs to Tyson, Alabama, March 2, 2012
From Braggs to Tyson, this EF1 tornado ran 17.6 miles across Lowndes County on March 2, 2012, touching down at 5:53 PM CST and reaching 400 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 2, 2012
- Touchdown
- 5:53 PM CST (23:53 UTC)
- Lifted
- 6:15 PM CST (00:15 UTC)
- On the ground
- 22 minutes
- Path length
- 17.6 miles (28.4 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lowndes County
- Touchdown point
- 32.086, -86.778
- Lift-off point
- 32.182, -86.500
- Record number
- 1203021753-01
The damage survey
9 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Multiple hard and softwood trees snapped. Small area of tin roofing peeled back on a single family home.
- Multiple hard and softwood trees snapped or uprooted. Also minor roof damage to a well constructed home.
- Hard and softwood trees snapped and uprooted. Starting point of Beechwood EF-1 Tornado.
- Multiple trees uprooted and snapped. Powerlines also damaged. 400 yds wide at this point.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On March 2, 2012, a strong cold front moved through Central Alabama. Severe thunderstorms developed along and ahead of this front. Some of these thunderstorms were supercells. These supercells produced damage across southern and eastern sections of the area. Damaging straight line winds, tornadoes, large hail and localized flooding occurred with this event.
A tornado touched down in mainly hunting and forested lands just north of the Bragg community, where numerous soft and hardwood trees were snapped or uprooted. It then traveled northeast crossing Blue Hill Road, where one residence sustained minor roof damage; along with additional trees being either snapped or uprooted. Further northeast, the tornado crossed Alabama Highway 21 in the Beechwood Community, where the path width reached its maximum point. Multiple trees were uprooted and snapped, along with powerlines blown down and one large barn was completely destroyed. As the tornado tracked parallel to Alabama Highway 21, a home and large barn sustained significant roof and structural damage. Numerous outbuildings were destroyed and several pieces of large farm equipment were tossed approximately 100 yards. The tornado continued to the northeast just south of Hayneville, crossing County Roads 33 and 97, where additional trees were damaged along with one single family residence that sustained minor roof damage. The tornado began to weaken as it crossed Mimms Road and lifted near the intersection of County Road 26 and County Road 37.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS BMX issued a tornado warning for this county at 23:43 UTC, 10 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a tornado watch, issued at 22:37 UTC and running to 04:57 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 00:00 UTC | Wind Advisory | BMX |
| 22:37 UTC | 04:57 UTC | Tornado Watch | BMX |
| 23:43 UTC | 00:30 UTC | Tornado Warning | BMX |
| 00:22 UTC | 00:33 UTC | Tornado Warning | BMX |
| 04:57 UTC | 11:00 UTC | Tornado Watch | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 2, 2:53 PM CST, 3 hours earlier.
Area forecast discussion, Mar 2, 2:53 PM CST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 253 PM CST FRI MAR 2 2012 .DISCUSSION... AS OF EARLY THIS AFTERNOON CONVECTION HAS BEEN OCCURRING ACROSS PORTIONS OF NORTH ALABAMA...EASTERN MISSISSIPPI AND WESTERN TENNESSEE. THESE STORMS ARE FORMING WELL AHEAD OF A COLD FRONT THAT IS CURRENTLY LOCATED ALONG THE MISSISSIPPI RIVER. THESE THUNDERSTORMS ARE FORMING IN A MOIST AND UNSTABLE BOUNDARY LAYER WITH TEMPERATURES TODAY RISING UP INTO THE UPPER 70S AND LOWER 80S. THE SOUNDING FROM BMX AT 18Z INDICATED NEARLY 1400 J/KG OF CAPE WITH NO CAP TO LIMIT CONVECTION FROM FORMING THIS AFTERNOON AND EVENING. WINDS ARE CURRENTLY SOUTHWEST ACROSS CENTRAL ALABAMA AHEAD OF THE APPROACHING FRONT WILL CONTINUE TO MONITOR LOW LEVEL WIND FIELDS ANY BACKING OF THE WINDS OVER THE NEXT FEW HOURS COULD INCREASE THE LIKELIHOOD FOR TORNADIC SUPERCELLS. NEAR SUNSET THE LOW LEVEL WINDS FIELDS BECOME MORE UNIDIRECTIONAL AS A SQUALL LINE FORMS ACROSS CENTRAL ALABAMA. LATEST MODELS MOVE THE COLD FRONT THROUGH CENTRAL ALABAMA BY 18Z SATURDAY. A FEW SHOWERS COULD LINGER BEHIND THE FRONT INTO SATURDAY NIGHT AND SUNDAY MORNING OVER PORTIONS OF SOUTHEASTERN ALABAMA AS ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEASTERN U.S. STRONG COLD AIR ADVECTION AND CLEARING BEHIND THE FRONT WILL PUSH TEMPERATURES INTO THE 30S ACROSS THE CENTRAL ALABAMA SATURDAY NIGHT INTO SUNDAY MORNING. AS THE STRONG UPPER LEVEL JET EJECTS NORTHEAST...HEIGHT RISES WILL OCCUR ACROSS THE SOUTHEASTERN U.S. WITH UPPER LEVEL RIDGING BUILDING LATE WEEKEND AND INTO EARLY NEXT WEEK. THIS PATTERN WILL LEAD TO TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR WITH LOWS IN THE UPPER 30 AND LOWER 40S AND HIGHS IN THE UPPER 60S AND LOWER 70S. MODELS DIFFER ON WHEN THE NEXT SYSTEM WILL IMPACT THE SOUTHEASTERN U.S. WITH THE GFS SHOWING A MORE PROGRESSIVE UPPER LEVEL WAVE THAT WOULD IMPACT THE REGION ON WEDNESDAY. WHILE THE ECMWF HAS A MUCH SLOWER SYSTEM AS THE UPPER LEVEL LOW CLOSES OFF OVER THE DESERT SOUTHWEST AND SLOWLY PROGRESSES EASTWARD BRINGING PRECIPITATION CHANCES ON FRIDAY. WILL CONTINUE TO MONITOR MODEL TRENDS FOR PRECIPITATION CHANCES MID TO LATE NEXT WEEK. ANDERSON && .AVIATION... 18Z TAF DISCUSSION. CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI. TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO DEVELOP. AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE MORNING. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 46 53 33 58 38 / 100 30 10 10 10 ANNISTON 49 54 34 58 41 / 100 30 10 10 10 BIRMINGHAM 47 54 35 58 43 / 100 30 10 10 10 TUSCALOOSA 47 55 35 61 42 / 100 20 10 10 10 CALERA 49 54 35 59 43 / 100 30 10 10 10 AUBURN 57 60 36 59 41 / 80 60 30 10 10 MONTGOMERY 55 61 37 62 42 / 90 60 20 10 10 TROY 61 62 36 61 41 / 60 80 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA. && 05/05/88
Hazardous weather outlook, Mar 2, 6:24 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 AM CST FRI MAR 2 2012 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 624 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS THE FRONT EXITS TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING. A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER CONDITIONS TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.
In the hours before
Local storm report, Mar 2, 5:07 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SW ARKADELPHIA 33.83N 86.96W
03/02/2012 E1.75 INCH WALKER AL AMATEUR RADIO
REPORTED NEAR THE INTERSECTION OF WALKER...BLOUNT...AND
JEFFERSON COUNTIES.
&&
TGOGGINSLocal storm report, Mar 2, 5:11 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 4 SW BLOUNT SPRINGS 33.89N 86.83W
03/02/2012 E1.00 INCH BLOUNT AL AMATEUR RADIO
REPORTED ON BRYANT MOUNTAIN.
&&
TGOGGINSLocal storm report, Mar 2, 5:14 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL JASPER 33.85N 87.27W
03/02/2012 E1.00 INCH WALKER AL AMATEUR RADIO
1302 8TH AVE.
0431 PM TSTM WND DMG JASPER 33.85N 87.27W
03/02/2012 WALKER AL AMATEUR RADIO
SR 269 AND 24TH ST - TREES DOWN
0437 PM HAIL SIPSEY 33.82N 87.09W
03/02/2012 E1.00 INCH WALKER AL AMATEUR RADIO
0445 PM HAIL 3 SW ARKADELPHIA 33.83N 86.96W
03/02/2012 E1.75 INCH WALKER AL AMATEUR RADIO
REPORTED NEAR THE INTERSECTION OF WALKER...BLOUNT...AND
JEFFERSON COUNTIES.
0450 PM HAIL DORA 33.73N 87.08W
03/02/2012 E1.00 INCH WALKER AL PUBLIC
0458 PM HAIL 4 SW BLOUNT SPRINGS 33.89N 86.83W
03/02/2012 E1.00 INCH BLOUNT AL AMATEUR RADIO
REPORTED ON BRYANT MOUNTAIN.
&&
TGOGGINSLocal storm report, Mar 2, 5:32 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 WNW GARDENDALE 33.68N 86.88W
03/02/2012 E0.75 INCH JEFFERSON AL PUBLIC
REPORTED IN THE MOUNT OLIVE AREA.
&&
TGOGGINSLocal storm report, Mar 2, 5:35 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL PALMERDALE 33.74N 86.65W
03/02/2012 E0.50 INCH JEFFERSON AL AMATEUR RADIO
&&
MBAERLocal storm report, Mar 2, 5:40 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL SPRINGVILLE 33.77N 86.48W
03/02/2012 E1.00 INCH ST. CLAIR AL FIRE DEPT/RESCUE
FIRE DEPT REPORTING QUARTER SIZE HAIL IN SPRINGVILLE.
&&
TGOGGINSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
11.9 hours before the tornado, 117 km from the path. March 2, 2012.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 566 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.1 K/km
Birmingham, AL (KBMX), 00:00Z
0.1 hours after it, 117 km from the path. March 3, 2012.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 1244 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.4
- 0-3 km lapse rate
- 8.0 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:53 UTC | TORNADO 1 | Beechwood | Lowndes, AL | NWS STORM SURVEY TEAMS CONCLUDED THAT AN EF1 TORNADO TOUCHED DOWN JUST NORTH OF BRAGGS IN WESTERN LOWNDES COUNTY AND TRAVELLED ACROSS THE COUNTY IMPACTING NUMEROUS COMMUNITIES INCLUDING BEECHWOOD AND SOUTHERN HAYNEVILLE. |
| 00:03 UTC | TORNADO 1 | Beechwood | Lowndes, AL | NWS STORM SURVEY TEAMS CONCLUDED THAT AN EF1 TORNADO TOUCHED DOWN JUST NORTH OF BRAGGS IN WESTERN LOWNDES COUNTY AND TRAVELLED ACROSS THE COUNTY IMPACTING NUMEROUS COMMUNITIES INCLUDING BEECHWOOD AND SOUTHERN HAYNEVILLE. |
| 00:06 UTC | TSTM WND DMG | Beechwood | Lowndes, AL | SIGNIFICANT TREE DAMAGE ALONG STATE ROAD 21 NEAR THE BEECHWOOD COMMUNITY. POSSIBLE TORNADO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 2, 2012
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 2 | 9:10 AM CST | EF3 | Limestone, AL | 34.0 | 250 | |||
| March 2 | 10:06 AM CST | EF2 | Madison, AL | 7.3 | 220 | |||
| March 2 | 10:08 AM CST | EF1 | Franklin, AL to TN | 0.9 | 100 | $10,000 | ||
| March 2 | 10:11 AM CST | EF0 | Clinton, IL | 0.7 | 50 | |||
| March 2 | 11:15 AM CST | EF1 | Marion, TN | 0.5 | 100 | $3,000 | ||
| March 2 | 12:41 PM EST | EF3 | Hamilton, TN | 41.0 | 400 | 44 | $35 million | |
| March 2 | 12:28 PM CST | EF0 | White, IL | 2.6 | 100 | $15,000 | ||
| March 2 | 12:37 PM CST | EF2 | Posey, IN | 6.1 | 140 | $500,000 | ||
| March 2 | 1:47 PM EST | EF2 | Monroe, TN | 14.3 | 400 | 3 | $5.0 million | |
| March 2 | 1:00 PM CST | EF0 | Vanderburgh, IN | 2.0 | 50 | |||
| March 2 | 1:38 PM CST | EF2 | Union, KY | 6.6 | 200 | 1 | ||
| March 2 | 2:50 PM EST | EF4 | Henryville tornado, Indiana and Kentucky | 46.6 | 800 | 11 | $58 million | |
| March 2 | 2:52 PM EST | EF0 | Swain, NC | 0.1 | 40 | |||
| March 2 | 1:55 PM CST | EF0 | Limestone, AL | 2.7 | 50 | |||
| March 2 | 1:55 PM CST | EF0 | Henderson, KY | 3.8 | 100 | $50,000 | ||
| March 2 | 2:06 PM CST | EF0 | Webster, KY | 0.8 | 50 | |||
| March 2 | 2:22 PM CST | EF0 | Daviess, KY | 0.3 | 50 | |||
| March 2 | 3:30 PM EST | EF1 | Clark, IN | 6.6 | 60 | $300,000 | ||
| March 2 | 2:38 PM CST | EF2 | Hancock, KY | 16.5 | 200 | $190,000 | ||
| March 2 | 3:41 PM EST | EF3 | Trimble, KY | 3.3 | 75 | $500,000 | ||
| March 2 | 3:44 PM EST | EF1 | Carroll, KY | 2.4 | 150 | $1.3 million | ||
| March 2 | 2:45 PM CST | EF0 | Lincoln, TN | 0.6 | 50 | |||
| March 2 | 3:52 PM EST | EF3 | Ripley, IN | 8.7 | 350 | 3 | 5 | $275,000 |
| March 2 | 4:01 PM EST | EF0 | Trimble, KY | 2.7 | 100 | $50,000 | ||
| March 2 | 4:02 PM EST | EF0 | Meade, KY | 0.7 | 30 | $2,000 | ||
| March 2 | 4:12 PM EST | EF1 | Henry, KY | 0.3 | 40 | |||
| March 2 | 4:23 PM EST | EF4 | Crittenden tornado, KY | 9.8 | 880 | 4 | 8 | $21 million |
| March 2 | 4:24 PM EST | EF2 | Owen, KY | 5.4 | 150 | 3 | $320,000 | |
| March 2 | 3:26 PM CST | EF0 | Limestone, AL | 5.0 | 75 | |||
| March 2 | 3:39 PM CST | EF1 | Limestone, AL to KY, OH | 2.6 | 150 | |||
| March 2 | 4:39 PM EST | EF3 | Campbell, KY to OH | 20.4 | 440 | 3 | 13 | $9.2 million |
| March 2 | 3:48 PM CST | EF1 | Cheatham, TN | 0.6 | 100 | $300,000 | ||
| March 2 | 5:02 PM EST | EF0 | Bracken, KY | 0.1 | 50 | $70,000 | ||
| March 2 | 4:05 PM CST | EF1 | Warren, KY | 0.5 | 60 | $50,000 | ||
| March 2 | 5:25 PM EST | EF1 | Adams, OH | 2.9 | 400 | $200,000 | ||
| March 2 | 5:30 PM EST | EF0 | Adams, OH | 0.1 | 25 | $30,000 | ||
| March 2 | 5:33 PM EST | EF2 | Adams, OH | 11.1 | 330 | 1 | 2 | $2.0 million |
| March 2 | 5:39 PM EST | EF3 | Menifee, KY to WV | 85.0 | 1,580 | 10 | 118 | $81 million |
| March 2 | 5:46 PM EST | EF0 | Pike, OH | 4.1 | 200 | $35,000 | ||
| March 2 | 5:46 PM EST | EF0 | Scioto, OH | 2.0 | 100 | $170,000 | ||
| March 2 | 5:52 PM EST | EF0 | Rhea, TN | 2.7 | 75 | $10,000 | ||
| March 2 | 5:53 PM EST | EF0 | Pike, OH | 2.8 | 100 | $25,000 | ||
| March 2 | 5:01 PM CST | EF0 | Coffee, AL | 0.5 | 25 | |||
| March 2 | 6:08 PM EST | EF1 | Bath, KY | 7.4 | 250 | $775,000 | ||
| March 2 | 5:10 PM CST | EF1 | Marion, TN | 0.2 | 100 | $2,000 | ||
| March 2 | 5:26 PM CST | EF2 | Jackson, TN | 3.7 | 880 | 20 | $2.0 million | |
| March 2 | 5:31 PM CST | EF1 | Putnam, TN | 1.6 | 500 | $250,000 | ||
| March 2 | 5:33 PM CST | EF2 | Overton, TN | 6.9 | 400 | $1.0 million | ||
| March 2 | 6:50 PM EST | EF3 | Magoffin, KY to WV | 49.0 | 1,320 | 2 | 37 | $37 million |
| March 2 | 5:56 PM CST | EF0 | Fentress, TN | 6.4 | 300 | |||
| March 2 | 7:04 PM EST | EF2 | Laurel, KY | 7.2 | 310 | 6 | 40 | $5.0 million |
| March 2 | 6:17 PM CST | EF0 | Geneva, AL | 0.1 | 25 | |||
| March 2 | 6:23 PM CST | EF1 | Lamar, MS | 11.9 | 300 | $400,000 | ||
| March 2 | 7:32 PM EST | EF1 | Lincoln, WV | 16.0 | 300 | $150,000 | ||
| March 2 | 6:42 PM CST | EF1 | Forrest, MS | 3.0 | 300 | $15,000 | ||
| March 2 | 7:44 PM EST | EF2 | Cherokee, NC | 21.5 | 400 | $2.0 million | ||
| March 2 | 8:09 PM EST | EF3 | Haralson, GA | 29.0 | 200 | 1 | $12 million | |
| March 2 | 8:26 PM EST | EF2 | Claiborne, TN | 2.6 | 250 | 4 | $500,000 | |
| March 2 | 8:45 PM EST | EF1 | Claiborne, TN | 2.5 | 200 | $100,000 | ||
| March 2 | 8:50 PM EST | EF1 | Lee, VA | 2.5 | 200 | 1 | $1.6 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.